Tennessee, 2011

Hail and Damaging Winds in Tennessee, August 3 to 4, 2011

August 3 to 4, 2011 · NWS OHX · 22 events in 13 counties and zones

A weak cold front moving southward through Middle Tennessee spawned numerous large severe thunderstorms that produced several reports of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$110,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A weak cold front moving southward through Middle Tennessee spawned numerous large severe thunderstorms that produced several reports of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 3, 2:24 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 2:24 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT WED AUG 3 2011

.DISCUSSION...THE PRESSURE COOKER LID HAS REMAINED INTACT SO FAR
THIS AFTERNOON...SENDING TEMPS OVER 100 FOR THE WEST HALF OF THE
MID STATE. JUICY DEW POINTS HAVE PUSHED HEAT INDEX VALUES OVER 110
IN SOME AREAS. SKIES HAVE REMAINED TOTALLY SUNNY...EXCEPT FOR SOME
CONVECTIVE DEBRIS CLOUDS OVER OUR NORTHEAST COUNTIES.

THE HEAT IS THE BIG STORY...AND AN EXCESSIVE HEAT WARNING WILL
REMAIN IN PLACE OVER OUR WESTERN COUNTIES UNTIL 7 PM. ALSO AT
7 PM...WE WILL SCALE BACK THE REMAINING HEAT ADVISORY TO LINE UP
WITH AREAS EXPECTED TO REACH DANGER LEVEL TOMORROW (105 HEAT
INDEX) AND TO BETTER ALIGN WITH NEIGHBORING OFFICES.

THE NEXT CONCERN WILL BE THUNDERSTORM POTENTIAL. A SURFACE BOUNDARY
WILL MOVE ACROSS THE MID STATE THIS EVENING. IT WOULD SEEM
REASONABLE THAT A FRONT ENCOUNTERING SUCH A HOT AND HUMID AIR MASS
WOULD RESULT IN AT LEAST SOME THUNDERSTORMS...AND ALL THE SHORT
RANGE MODELS WE HAVE VIEWED SHOW RAPID THUNDERSTORMS DEVELOPMENT
OVER THE NEXT FEW HOURS. SO FAR...NOT MUCH HAS DEVELOPED. BUT WE
WILL MAINTAIN OUR 40-50 PERCENT RAIN CHANCES WITH EXPECTATIONS
THAT THE CAP WILL INDEED BE BROKEN. SOME OF THE EXPECTED
THUNDERSTORMS COULD BE BRIEFLY SEVERE WITH DAMAGING DOWNBURST
WINDS POSSIBLE. OTHERWISE...HEAVY DOWNPOURS AND LIGHTNING WILL BE
THE MAIN IMPACTS. WE EXPECT SCT THUNDERSTORMS OVER THE NORTH FROM
5 PM TO 9 PM...AND OVER THE SOUTH FROM 7 PM TO 11 PM.

ON THURSDAY...THE HEAT WILL BACK OFF AS THE FRONT SLIDES TO OUR
SOUTH. A HEAT ADVISORY (MEANING HX VALUES FROM 105-110) WILL COVER
GENERALLY OUR SOUTHERN AND FAR WESTERN COUNTIES. THERE WILL BE A
SLIGHT CHANCE FOR THUNDERSTORMS...MAINLY OVER THE SOUTHWEST.

THE PATTERN THROUGH THE REST OF THE FORECAST PERIOD WILL NOT BE AS
HOT...BUT IT WILL BE WARM AND HUMID...AND MUCH MORE UNSETTLED.
THE RIDGE WILL PULL WEST...ALLOWING A NORTHWEST UPPER FLOW TO
DEVELOP OVER THE TN VALLEY. THIS WILL BRING PERIODIC WEATHER
SYSTEMS...INCLUDING SOME MCS/S OUR WAY. IT IS IMPOSSIBLE TO PIN
DOWN EXACT TIMING OF CONVECTION THAT FAR IN THE FUTURE...SO WE
WILL SPREAD GENERALLY LOW POPS THROUGHOUT THE EXTENDED FORECAST.
SOME PERIODS WILL PROBABLY HAVE NOTHING AND OTHERS WILL HAVE LARGE
CLUSTERS OF STORMS...WE WILL JUST HAVE TO TAKE IT ONE DAY AT A TIME.

13

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      77  95  74  95 /  50  20  10  40
CLARKSVILLE    73  94  72  94 /  50  20  10  40
CROSSVILLE     73  90  67  89 /  50  10  10  30
COLUMBIA       76  96  74  96 /  50  30  20  40
LAWRENCEBURG   75  97  73  95 /  50  30  20  40
WAVERLY        74  96  72  95 /  50  30  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-026>033-
059-062>065-078>080.

HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TNZ060-061-075-077-095.

EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005-
006-022>025-056>058-093-094.

HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
TNZ022-024-056>058-093-094.

&&
Hazardous weather outlook, Aug 3, 4:43 AM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
543 AM CDT WED AUG 3 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
543 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

HEAT ADVISORY IS IN EFFECT FOR LOCATIONS WEST OF THE CUMBERLAND
PLATEAU THIS AFTERNOON AND TONIGHT. HOT TEMPERATURES AND HUMIDITY
WILL DRIVE AFTERNOON HEAT INDICES INTO THE 105 TO 110 DEGREE RANGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING WIND IS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HEAT ADVISORY IS ALSO IN EFFECT FOR LOCATIONS WEST OF THE
CUMBERLAND PLATEAU THURSDAY. TEMPERATURES AND HUMIDITY WILL
PUSH AFTERNOON HEAT INDICES TO AROUND 105 DEGREES.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

07

The radar

The Nashville radar (KOHX), 41 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Rutherford

When
August 3, 5:20 PM CST
Where
Rutherford County, Lascassas
Measured
1 in hail
Reported by
Public
Coordinates
35.930, -86.320

Thunderstorm Wind, Clay

When
August 3, 5:20 PM CST
Where
Clay County, 3.05 mi NE of Midway
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.601, -85.561

Trees were blown down on New Hope Road northwest of Celina.

Thunderstorm Wind, Cannon

When
August 3, 6:45 PM CST
Where
Cannon County, 1.44 mi WNW of Center Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
35.811, -86.002

A tree was blown down on Parchcorn Hollow Road.

Hail, Cannon

When
August 3, 6:55 PM CST
Where
Cannon County, Woodbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.830, -86.080

Hail, Rutherford

When
August 3, 7:10 PM CST
Where
Rutherford County, Eagleville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.750, -86.650

Dime size hail was reported near Eagleville.

Hail, Rutherford

When
August 3, 7:40 PM CST
Where
Rutherford County, Rockvale
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -86.550

Thunderstorm Wind, Bedford

When
August 3, 7:40 PM CST
Where
Bedford County, 1.56 mi NNE of Deason
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.620, -86.418

Two trees were blown down on Coop Road.

Thunderstorm Wind, Putnam

When
August 3, 7:55 PM CST
Where
Putnam County, 0.42 mi N of Sand Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.136, -85.329

A tree was blown down on Highway 70 around 5 miles west of Monterey.

Hail, Coffee

When
August 3, 8:05 PM CST
Where
Coffee County, Beech Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.630, -86.250

Dime size hail was reported in Beech Grove.

Thunderstorm Wind, White

When
August 3, 8:34 PM CST
Where
White County, 0.82 mi W of De Rossett
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.952, -85.314

NWS storm survey found straight line wind damage along Coal Bank Road near the Derossett community. Several large trees were snapped or uprooted and numerous large limbs were broken off. Winds were estimated between 70 and 80 mph.

Thunderstorm Wind, Bedford

When
August 3, 9:00 PM CST
Where
Bedford County, Unionville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.620, -86.600

Trees and power lines were blown down in Unionville.

Thunderstorm Wind, Marshall

When
August 3, 9:00 PM CST
Where
Marshall County, Chapel Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.630, -86.700

A tree was blown down onto power lines near Chapel Hill.

Thunderstorm Wind, Bedford

When
August 3, 9:05 PM CST
Where
Bedford County, 2.16 mi NNE of Shelbyville to 1.34 mi W of Gray
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.510, -86.459

A one mile wide microburst struck the northern side of Shelbyville. A gym on North Main Street lost part of its roof and facade, while a nearby lumber company also lost its roof. A home on Edmond Road suffered minor roof damage. Numerous trees were blown down along Green Lane, North Main Street, Wood Street, Collier Road, Edmond Road, Glenoaks Road, and at H.V. Griffin Park. Winds were estimated from 65 to 75 mph. One tree was blown down onto a moving vehicle on Green Lane, causing minor injuries to the driver. A few power lines and business signs were also knocked down.

Thunderstorm Wind, Lewis

When
August 3, 9:30 PM CST
Where
Lewis County, 1.05 mi E of Hohenwald
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.550, -87.551

Emergency Manager reported numerous trees and power lines blown down and roof damage to buildings along Swan Avenue near Park Street in Hohenwald.

Thunderstorm Wind, Hickman

When
August 3, 9:35 PM CST
Where
Hickman County, 2 mi ENE of Bon Aqua
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.963, -87.298

Trees were blown down on Moss Branch Road.

Thunderstorm Wind, Marshall

When
August 3, 9:35 PM CST
Where
Marshall County, 0.03 mi WNW of Farmington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.500, -86.720

Trees and power lines were blown down on Highway 31A between Henry Horton State Park and Lewisburg.

Thunderstorm Wind, Lawrence

When
August 3, 9:52 PM CST
Where
Lawrence County, 1.11 mi ESE of Gaitherville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.243, -87.353

Trees were blown down on Highway 64 just west of Lawrenceburg, with one tree falling on a vehicle and trapping the driver inside.

Thunderstorm Wind, Giles

When
August 3, 10:20 PM CST
Where
Giles County, 2.04 mi SW of Sumac
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.231, -86.978

Trees were blown down on Powell Chapel Road at Highway 31A.

Thunderstorm Wind, Giles

When
August 3, 10:23 PM CST
Where
Giles County, Pulaski
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
35.200, -87.020

Approximately 100 trees were blown down across Giles County.

Thunderstorm Wind, Lawrence

When
August 3, 10:42 PM CST
Where
Lawrence County, 0.76 mi WSW of Five Pts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
35.045, -87.332

Trees were blown down on several roads including Shannon Road and 2nd Creek Road.

Thunderstorm Wind, White

When
August 4, 1:25 AM CST
Where
White County, Bon Air
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.930, -85.380

Several trees were blown down in the Bon Air community.

Thunderstorm Wind, Wayne

When
August 4, 4:10 AM CST
Where
Wayne County, Clifton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.380, -88.020

Wayne County 911 Center reported trees and power lines blown down around Clifton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341961, 341962, 341963, 341964, 341965, 341967, 341968, 341969, 341970, 341971, 341972, 341973, 341974, 341975, 341976, 341977, 341978, 341979, 341980, 341981, 341982, 341983.